Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 29, 2001, 2:50 PM EDT for Bergen County, Passaic County, New Jersey. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 2001, 2:50 PM EDT (18:50 UTC)
- Expired
- May 29, 2001, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Passaic County, NJ
The radar
The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:05 PM EDT | Hail 0.75 | Lodi, NJ | |
| May 29, 3:10 PM EDT | Hail 0.75 | Wayne, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 291850 SVROKX NJC003-031-291930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 250 PM EDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PASSAIC COUNTY IN NORTHEAST NEW JERSEY BERGEN COUNTY IN NORTHEAST NEW JERSEY * UNTIL 330 PM EDT * AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WAYNE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER HAWTHORNE AT 255 PM EDT OVER PATERSON AT 300 PM EDT OVER PARAMUS...ORADELL AT 305 PM EDT OVER BERGENFIELD...2 MILES NORTH OF HACKENSACK AT 310 PmM EDT OVER ENGLEWOOD AT 315 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:25 PM EDT, 25 minutes earlier.
Area forecast discussion, May 29, 2:25 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 225 PM EDT TUE MAY 29 2001 SYNOPSIS...SERIES OF PROGRESSIVE AND ABNORMALLY DEEP TROUGHS TO AFFECT THE REGION NEXT 5 DAYS. SHORT TERM...STRONG UPPER SHORT WAVE NOW AFFECTING THE REGION. MAIN DYNAMICAL FORCING TO THE SOUTH OF THE REGION THUS RESULTING IN COASTAL LOW DEVELOPMENT BOMBING WELL OFFSHORE OVERNIGHT. CURRENTLY...BROAD COLD FRONT MOVING ACROSS THE WESTERN PART OF THE CWA WITH SHRA AND TSRA. SOME HAIL POTENTIAL FROM THESE PULSE STORMS...BUT IT/S LOW. LATEST ACARS SOUNDING SHOWING A SIMILAR PROFILE TO KPIT FROM THIS MORNING...WHICH WITH A 70 F MAX RESULTING IN A -4 TO -5 LI. WILL HAVE A REST OF TODAY PERIOD TO COVER THE CONVECTION. TONIGHT...GRADUAL CLEARING IN THE STRONG CAA. WEDNESDAY...CAA ALLOWS FOR FREQUENT GUSTS TO 20 MPH AT SFC. WITH STRONG LATE MAY SUN...CUMULUS WILL ATTEMPT TO BOIL...BUT EXPECT DOWNSLOPE DRYING IN THE NW FLOW TO MINIMIZE THIS. WILL HAVE PARTLY SUNNY INLAND AND BE OPTIMISTIC WITH A MOSTLY SUNNY AT THE COAST. TEMPS WILL BE 10 TO 15 BELOW NORMAL WITH NUMBERS OF THE MAV WHICH SEEM A LOT MORE REASONABLE THAN THE FWC'S. WEDNESDAY NIGHT...CLEAR AND COOL. RECORD LOWS ARE IN THE 40S...BUT WE'LL STAY ABOVE THESE DUE TO THE WIND. NOTE...UPPER TROUGH IS NEARLY 2 SIGMA FROM NORMAL! THURSDAY...NO PROBLEMS. EXTENDED...NEXT SYSTEM DROPPING OUT OF THE GREAT ALSO A SIGNIFICANTLY CLIMATE DEVIATED SYSTEM. BASED EXTEND ON AVN WHICH BASED ON ENSEMBLES HAS GOOD CONSISTENCY. BOTH FRI AND SAT APPEAR WET WITH MORE COOL WX FOR SUNDAY IN WAKE OF THE SYSTEM. MARINE...STILL A MINIMAL SCA FOR WEDNESDAY. DO NOT PLAN TO ISSUE YE[T PENDING COORDINATION. .OKX... .CT...NONE. .NJ...NONE. .NY...NONE. MARINE...NONE. TONGUE
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:29 PM EDT | Severe Thunderstorm Warning | OKX | Union | 31 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.